Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 72, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Apr 24, 2003, 11:59 AM CDT for East Baton Rouge Parish, East Feliciana Parish, Saint Helena Parish, Louisiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 11:59 AM CDT (16:59 UTC)
- Expired
- Apr 24, 2003, 12:45 PM CDT
- In force
- 46 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Saint Helena Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 241659 SVRNEW LAC033-037-091-241745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 1158 AM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITIES OF...ZACHARY...BAKER EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA ST. HELENA PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF GREENSBURG * UNTIL 1245 PM CDT * AT 1153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ZACHARY...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PRIDE AT 1215 PM CDT DARLINGTON AT 1240 PM CDT GREENSBURG AT 1245 PM CDT THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3073 9127 3051 9115 3077 9062 3096 9073 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 4:00 AM CDT, 7 hours 59 minutes earlier.
Area forecast discussion, Apr 24, 4:00 AM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 400 AM CDT THU APR 24 2003 VERY INTERESTING WEATHER SCENARIO SETTING UP FOR TODAY. SIGNIFICANT DISCONTINUITY FOUND IN MODEL QPF FIELDS. WILL BEGIN WITH CURRENT WEATHER AND MOVE TO WHICH MODEL IS INITIALIZING BEST AND WHICH WE WILL GO WITH. VERY STRONG DIRECTIONAL DIVERGENCE FOUND AT 300MB THIS MORNING WITH PROFILER DATA. THE POINT OR BEGINNING OF THE SPLIT FLOW IS LOCATED SOUTHEAST OF DALLAS TX NEAR PALESTINE TX. CURRENTLY THERE IS A NEW AREA OF SH/TS DEVELOPING OVER THIS AREA. THIS LINE WILL BE THE ONE TO WATCH THROUGH THE MORNING. THE DYNAMICS RESPONSIBLE WILL BE MOVING OVER LOUISIANA THROUGH THE DAY. SH/TS REALLY EXPLODE LATER THIS MORNING AND EARLY AFTERNOON INTO A SEVERE TS AND FLOODING EVENT FOR FOLKS MAINLY NORTH OF THE AREA. ANOTHER AREA OF TS WILL CONTINUE TO DEVELOP IN THE NW GULF AND MOVE ENE. THESE TWO AREAS OF SH/TS MAY COUPLE LATE TODAY BRINGING SOME VERY HEAVY RAINFALL TO MANY FOLKS IN SOUTHERN MISSISSIPPI AS WELL AS THE SE LA AREAS. THIS MAY BEGIN AS STRONG TO SEVERE TS BEFORE TAPERING INTO A RAIN EVENT LATER TODAY. THINGS SHOULD COME TOGETHER NICELY TODAY FOR A FEW SEVERE TS ACROSS THE AREA. 850MB WINDS INCREASE TODAY TO 40-50 KTS BETWEEN 18 AND 00Z. HEATING AND STRONG DIR DIV FIELD AT 300MB WILL BE IN PLACE. A MODERATE VORT WILL ALSO BE SWINGING DOWN TO MEET THE UNSATBLE AIR MASS AT THE SAME TIME. BELIEVE THIS IS WHEN THE REAL FIRE WORKS WILL BEGIN. LONG STORY SHORT...NOT MUCH MORE THAN GARDEN VARIETY SH/TS THIS MORNING. MAIN ATTENTION WILL BE FOCUSED TOWARD AFTERNOON AND EVENING ESPECIALLY FROM LAKES NORTHWARD. THESE LOOK ATTM TO BE MAINLY HAIL AND DAMAGING WINDS BUT WITH 2000+CAPE AND STRONG SPEED SHEAR OFF THE SFC WOULDNT BE SURPRISED TO SEE AN ISOLATED TOR WITH THE POINT OF MOST SOUTHERN EXTENDED CELLS WHERE STORM RELATIVE WINDS AND VORTICITY WILL BE MAXIMIZED. WILL GO WITH A MIX OF BOTH ETA AND AVN ON QPF. BOTH ARE TRYING TO PICK UP ON QPF REGIONS SINCE BOTH AREAS OF PRECIP SHOULD BE VALID. ***PRELIM NUMBERS*** MCB 78/65/85/54 8400 BTR 79/67/84/56 8400 MSY 79/69/84/63 7521 GPT 76/68/81/63 7622 .NEW...SMALL CRAFT ADVISORY FOR ALL COASTAL ZONES AND LAKES. LA...NONE. MS...NONE. 17
Hazardous weather outlook, Apr 24, 10:00 AM CDT, 1 hour 59 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1000 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT AS A STRONG UPPER LEVEL SYSTEM AFFECTS THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE MAIN HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL...AN ISOLATED TORNADO IS ALSO POSSIBLE. THE MOST LIKELY AREAS TO SEE THIS ACTIVITY WILL BE FROM LAKES MAUREPAS TO PONTCHARTRAIN NORTHWARD OR NORTH OF INTERSTATE 10. MARINE... SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL COASTAL WATERS INCLUDING LAKES MAUREPAS AND PONTCHARTRAIN FOR WINDS 20 TO 25 KNOTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUIRED THIS AFTERNOON.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 12:45 PM CDT | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa | 45 min |
| Apr 24, 3:25 PM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa, Washington | 65 min |
| Apr 24, 3:44 PM CDT | Tornado Warning | LIX | Saint Tammany, Washington | 31 min |
| Apr 24, 3:47 PM CDT | Tornado Warning | LIX | Washington | 28 min |
| Apr 24, 4:01 PM CDT | Tornado Warning | LIX | Washington | 44 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.